Dense Fog, Jefferson
- When
- March 25, 3:00 AM CST to 8:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
Widespread dense fog blanketed parts of southern Illinois, mainly along and north of a line from Carbondale to Harrisburg. Visibility was reduced to one-quarter mile or less.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed parts of southern Illinois, mainly along and north of a line from Carbondale to Harrisburg. Visibility was reduced to one-quarter mile or less. The impacted area was just to the east of a surface high and within a favorable moisture profile for fog development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 24, 10:48 PM CST, 4 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1148 PM CDT Tue Mar 24 2020 .UPDATE... Updated aviation section for 06z taf issuance && .SHORT TERM...(Tonight through Thursday) Issued at 304 PM CDT Tue Mar 24 2020 Surface low pressure centered near Fort Smith, AR at 2 PM will continue pivoting eastward into Tennessee through the evening hours. With our region north of the low track, we may have dodged the severe weather threat with this event. Elevated instability may still lead to a few lightning strikes across southern portions of western Kentucky this afternoon, and some hail can't be ruled out with any of the stronger cores. Otherwise, showers will continue pushing eastward, ending from west to east as we head into the evening hours. We anticipate the whole CWA will be dry by 04z. Attention then will turn to fog potential overnight into Wednesday morning. Surface high pressure will begin nudging in from the northwest, leading to light winds. This combined with residual moisture and potentially some clearing working in, may result in areas of fog, some of which may be dense. Guidance seems to be hinting at our northwest counties across portions of southeast Missouri and southwest Illinois for the lowest visibility potential. After any fog clears, Wednesday looks like a nice day with high pressure centered overhead. Temperatures should warm nicely into the 60s by afternoon. Dry weather looks to continue through the day on Thursday. .LONG TERM...(Thursday Night through Tuesday) Issued at 304 PM CDT Tue Mar 24 2020 Models continue to depict a frontal boundary draping across portions of IL/MO/IN Thursday night into Friday night. Consensus leans toward this boundary setting up just north of our forecast area, closer to the I-70 corridor. Best chance PoPs should be positioned across our northern tier of counties closer to the I-64 corridor during this time period. Although, much of this time period may end up dry for a good portion of the region. There are hints at a heavy rain event setting up Friday evening/night along the aforementioned boundary. Right now, the signal appears to be greatest just north of our cwa. However, it will need to be watched closely, as it won't take much of a southward shift to position the heavy rain over northern portions of our region. Numerical models continue to trend stronger and slower with the storm system on Saturday. Surface low pressure is forecast to deepen as it lifts northeast from Kansas into Iowa during the day, which places our area deep into the warm sector of the system. The trailing cold front is expected to make passage during the late afternoon and evening hours, which would be primetime for any severe thunderstorm potential. With plenty of shear (70+kts 0-6 km bulk shear) and moisture (dewpoints into mid 60s) present, the question will likely come down to how much instability can be realized. Currently, models indicate surface CAPE of around 700-1000 J/kg. Given this is still 4 days out, there will undoubtedly be fluctuations in the parameters with this system over the coming days. Surface high pressure is expected to filter into the region Sunday into Monday, leading to dry conditions across the region. Small PoP chances return Monday night into Tuesday, largely due to the ECMWF model bringing a system across the TN River Valley. This has some support from the 12z GEFS as well, although it depicts the bulk of the rain remaining south of our region. Temperatures look to be well above normal Thursday through Saturday, with highs in the 70s for most of the region. Many of us could witness our first 80 degree readings of the season on Friday. MOS guidance may be a bit overdone, but it currently advertises low to mid 80s for highs, which would be near record highs for March 27. In the wake of the cold frontal passage on Saturday, we trend back closer to normal Sunday through Tuesday, with highs generally in the 60s. && .AVIATION... Issued at 1148 PM CDT Tue Mar 24 2020 Main concern through the early morning hours is the potential redevelopment of ifr or lifr conditions. As of 04z, low stratus was entrenched across se Missouri, sw Illinois, and far west Kentucky. This area of low stratus will likely lower even further through 12z, with lifr cigs becoming likely. This includes kpah/kcgi. After sunrise, solar heating should burn off most of this cloudiness by 17z. Further northeast, skies were clear from kowb/kevv to kmvn at 04z. Where winds become calm around kmvn, lifr cigs and vsbys will likely reform overnight. At kevv/kowb, it is possible ifr conditions could develop by 12z, but the more likely scenario is mvfr vsbys. In any case, mainly clear skies and excellent vsbys are expected by 17z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...SP LONG TERM...SP AVIATION...MY
Hazardous Weather Outlook National Weather Service Paducah KY 555 PM CDT Tue Mar 24 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 555 PM CDT Tue Mar 24 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight No hazardous weather is expected at this time. Refer to the river flood warnings and statements for the latest details on continued river flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances exist Thursday night through Saturday. Locally heavy rain and lightning appear to be the primary storm associated hazards during this time frame. There is some potential for strong to severe thunderstorms on Saturday afternoon and evening. Refer to the river flood warnings and statements for the latest details on continued river flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service PADUCAH KY 321 AM CDT Wed Mar 25 2020 ILZ075-076-080>082-084>086-088>090-251230- Jefferson-Wayne IL-Perry IL-Franklin-Hamilton-Jackson-Williamson- Saline-Union-Johnson-Pope- Including the cities of Mount Vernon, Fairfield, Pinckneyville, West Frankfort, McLeansboro, Carbondale, Murphysboro, Herrin, Harrisburg, Jonesboro, Vienna, and Golconda 321 AM CDT Wed Mar 25 2020 ...Locally Dense Fog likely through daybreak in southern Illinois... Locally dense fog will be possible through at least 7 am CDT for travelers on Interstate 57, stretching from the Interstate 64 interchange to the Interstate 24 interchange in southern Illinois. Visibilities in this area may drop below one quarter of a mile over short distances for the remainder of the overnight hours and through daybreak. Travelers should exercise caution while driving on Interstate 57, as well as nearby secondary roads. The areas most impacted by the lowered visibilities due to the fog will stretch from Pinckneyville and Goreville to the west and Johnsonville, Wayne City, Harrisburg, and Eddyville to the east. Utilize low beam headlight and fog lights while driving overnight. Be sure to leave plenty of room between yourself and other drivers and signal any lane changes well ahead of time so that other drivers can react. The fog should gradually lift after sunrise and through the middle of the morning. Smith
The national radar mosaic for the moment the first event began.
11 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876605, 876606, 876607, 876608, 876609, 876610, 876611, 876612, 876613, 876614, 876615.